Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 152, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2018, 2:21 PM CDT for 4 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2018, 2:21 PM CDT (19:21 UTC)
- Expired
- Jun 18, 2018, 3:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 301 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
517
WUUS53 KDMX 181921
SVRDMX
IAC025-091-151-187-182000-
/O.NEW.KDMX.SV.W.0152.180618T1921Z-180618T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
221 PM CDT MON JUN 18 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Webster County in central Iowa...
Southern Pocahontas County in northwestern Iowa...
Northern Calhoun County in west central Iowa...
Southwestern Humboldt County in north central Iowa...
* Until 300 PM CDT.
* At 221 PM CDT, a severe thunderstorm was located 7 miles northwest
of North Twin Lake, or 12 miles northwest of Rockwell City, moving
east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manson, North Twin Lake, South Twin Lake, Pomeroy, Fonda, Twin
Lakes, Barnum, Palmer, Knierim, Jolley, Pioneer and Twin Lakes
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4247 9484 4264 9484 4269 9436 4243 9435
TIME...MOT...LOC 1921Z 269DEG 19KT 4256 9475
HAIL...1.25IN
WIND...60MPH
$$
Curtis2 follow-up statements
658
WWUS53 KDMX 181932
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
232 PM CDT MON JUN 18 2018
IAC025-091-151-187-182000-
/O.CON.KDMX.SV.W.0152.000000T0000Z-180618T2000Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
232 PM CDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS...NORTHEASTERN
CALHOUN AND SOUTHWESTERN HUMBOLDT COUNTIES...
At 232 PM CDT, a severe thunderstorm was located near North Twin
Lake, or 11 miles north of Rockwell City, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manson, North Twin Lake, Pomeroy, Twin Lakes, Barnum, Palmer,
Knierim, Pioneer and Twin Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4249 9476 4265 9476 4269 9436 4243 9435
TIME...MOT...LOC 1932Z 269DEG 19KT 4256 9467
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Curtis655
WWUS53 KDMX 181944
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
244 PM CDT MON JUN 18 2018
IAC025-091-151-187-182000-
/O.CON.KDMX.SV.W.0152.000000T0000Z-180618T2000Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
244 PM CDT MON JUN 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS...NORTHEASTERN
CALHOUN AND SOUTHWESTERN HUMBOLDT COUNTIES...
At 244 PM CDT, a severe thunderstorm was located near Manson, or 11
miles north of Rockwell City, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manson, Pomeroy, Barnum, Palmer and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4251 9467 4266 9467 4269 9436 4246 9435
TIME...MOT...LOC 1944Z 269DEG 19KT 4256 9458
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:15 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 18, 12:15 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1215 PM CDT Mon Jun 18 2018 ...Updated for 18z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 346 AM CDT Mon Jun 18 2018 Boundary has entered northern Iowa this morning with non severe convection across the far north. This will continue to gradually decrease in coverage and intensity through daybreak as low level jet continues to veer with convergence decreasing. With the boundary remaining in northern Iowa today, the southern half of the state will once again be quite warm with highs into the low 90s with low 70 dewpoints. Heat advisory will remain in place and in fact added Tama and Marshall counties back in as they will also see index values over 100 once again. This will be the last day of the more intense heat and the heat headlines as temperatures will be cooler the rest of the week. CAMs output suggest thunderstorms development increasing around 2- 3pm this afternoon along the highway 20 corridor near the boundary. Deep layer shear is rather weak despite some decent CAPE across the state and this will limit overall severe weather organization. While a few severe storms with large hail seem likely with initial development, the threat for a widespread severe day seems minimal. Bigger concern will be shifting to a heavy rainfall/flash flood threat. There will be ample moisture with PWATs of around 2" or even slightly higher along with deep warm cloudy layers in excess of 12kft by late afternoon into tonight. Training of cells along the nearly stationary boundary seems likely with efficient rainfall producing high rates. WPC has highlighted the area with a slight outlook for later today into tonight and with some of the basins from Pocahontas county down toward Story and Jasper having been hammered last Thursday night, there will be real concern for flash flooding. A flash flood watch will likely be needed for some locations for late today/tonight for this potential. The convection will shift slightly southward overnight as the outflow eventually moves southward and have trended POPs in that direction overnight. .LONG TERM.../Tuesday through Sunday/ Issued at 346 AM CDT Mon Jun 18 2018 The active weather pattern persists through much of the week work and then confidence is increasing with finally a dry period by Friday night into Saturday. Models continue to be in decent agreement with the wet, cool, and cloudy pattern throughout the week and utilized a blend of the ECMWF/GFS. Tuesday into Friday...thunderstorm activity looks to be ongoing or redeveloping over central to northern Iowa during the morning Tuesday as a shortwave cuts across the state. The GFS is certainly a bit stronger with the forcing, but the NAM/ECMWF do suggest a shortwave to move through at the same time frame b/t 12-18z Tuesday. The shortwave looks to quickly move east during the afternoon with some lingering showers/storms possible past 18z. The main concern remained focused on the isolated heavy rain threat in the morning as the severe weather threat looks minimal with weak instability and shear available. Likely to see the northeast sections of the CWA see a break in the precipitation Tuesday night into Wednesday morning as the focus shifts south with the frontal boundary stalling across southern Iowa. By early Wednesday, a surface low pressure develops and slowly tracks east along the Kansas and Nebraska border with the GFS slightly deeper with the low by 12z Wednesday. This low remains stalled and even looks to retrograde back northwest as a strong surface high pressure (over the Great Lakes) blocks its eastward movement until Friday when the high finally shifts east. This low provides a long duration period of rain across Iowa beginning Wednesday afternoon through early Friday. The highest pops and QPF look to be across the west to south past 18z Wednesday into Wednesday night before shifting northeast across the state Thursday. Precipitable water values remain around 2 inches for Wednesday into Thursday and warm layer cloud depths continue to be around 13-14kft. Certainly likely to see some efficient rain producers past 18z Wednesday to 00z Friday and the potential for some high rainfall totals during this time frame is highly likely. Friday night through Sunday...finally some low pops and even dry weather is in store Friday night into Saturday as the stubborn low shifts east into the Ohio Valley. However, the GFS brings another surface low and boundary to set up across the CWA from west to east by Sunday morning suggesting additional heavy rain. The ECMWF depicts more of an open wave is further south, so low confidence with pops late in the extended period. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1215 PM CDT Mon Jun 18 2018 Surface front stretches from La Crosse, WI to near Mason City to Sioux City at midday with primarily VFR cumulus south of this boundary. North of the boundary, conditions are also VFR at present, but there are FEW to SCT clouds at around FL025. Thunderstorms are expected to develop along the boundary as it meanders southward. Under these storms, MVFR or IFR conditions are likely. With this front moving slowly, there could be prolonged periods of restrictions at any given terminal. Low clouds in MVFR or perhaps IFR category will spread in north of the front later tonight. Additional storms are likely Tuesday with so addition of prevailing/vicinity wording will be added in time. && .HYDROLOGY... Issued at 530 AM CDT Mon Jun 18 2018 This week continue to appear hydrologically very active with several rounds of rainfall expected across the forecast area. Given the areas of heavy rain over the last week and expected rainfall, both flash flooding and river flooding may become problematic during the upcoming week. WPC already has much of the state highlighted for slight risk of flash flooding today through Wednesday (Day 3). In addition, the 5-day and 7-day QPF has widespread 3 to 6 inches of rainfall across the state by next weekend. This would likely put some rivers into minor flood if not possibly moderate by weeks end. Confidence continues to increase as deterministic models remain consistent from run to run. As mentioned in the short term discussion above, the initial concern later today into tonight will be from flash flooding with the inclusion of river flooding increasing as a concern as the week continues with repeated rounds of rain. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ049-050-057>062- 070>075-081>086-092>097. && SHORT TERM...Cogil LONG TERM...Podrazik AVIATION...Ansorge HYDROLOGY...Cogil
Hazardous weather outlook, Jun 18, 4:47 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 447 AM CDT Mon Jun 18 2018 IAZ049-050-057>062-070>075-081>086-092>097-191000- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 447 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A heat advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible this evening with the main concern of heavy rain at times. A few isolated strong to severe storms may produce hail and damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms remain forecast Tuesday through early Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The main concern is heavy rain this week as significant rainfall totals are possible by the end of the week, leading to the potential for river flooding as well as localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times tonight through early Friday. IAZ004>007-015>017-023>028-033>039-044>048-191000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story- 447 AM CDT Mon Jun 18 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are forecast to develop late this afternoon and continue into tonight. Heavy rain is likely along with isolated strong to severe storms. Hail and damaging winds look to be the severe threat today. Localized flash flooding is possible as well tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic thunderstorms remain forecast Tuesday through early Friday. Although the severe weather potential is low, a few isolated strong to severe storms cannot be ruled out at times with the threat of large hail and damaging wind. The main concern is heavy rain this week as significant rainfall totals are possible by the end of the week, leading to the potential for river flooding as well as localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times beginning this afternoon and continuing through early Friday. Podrazik
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 7:21 PM CDT | Special Weather Statement | DMX | Wright | 24 min |
| Jun 17, 7:41 PM CDT | Special Weather Statement | DMX | Cerro Gordo | 49 min |
| Jun 17, 8:27 PM CDT | River Flood Watch | DMX | Emmet | 14 hr |
| Jun 18, 2:55 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 43 min |
| Jun 18, 3:41 PM CDT | Flash Flood Watch | DMX | Adair, Audubon, Black Hawk, Boone, Bremer, Butler and 26 more | 16 hr |
| Jun 18, 3:57 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 48 min |
| Jun 18, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Wright | 34 min |
| Jun 18, 5:34 PM CDT | Special Weather Statement | DMX | Audubon, Carroll, Guthrie | 56 min |
| Jun 18, 5:54 PM CDT | Special Weather Statement | DMX | Boone | 66 min |
| Jun 18, 6:21 PM CDT | Special Weather Statement | DMX | Calhoun, Sac | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.